Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Hastings, NE

June 11, 2019Mitchell County, Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 11, 2019, 6:43 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2019, 6:43 PM CDT (23:43 UTC)
Expired
Jun 11, 2019, 7:30 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mitchell County, KS, Osborne County, KS

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:26 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 11, 6:26 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
626 PM CDT Tue Jun 11 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Jun 11 2019

Showers with an isolated thunderstorms continue to move through the
area this afternoon. Satellite and observations show a few areas
with some sunshine. A cold front has moved into the northwest part
of the forecast area.

The short term is a little tricky. The main question will be the
chance for thunderstorms through tonight. There is not a lot of
sunshine across the area today to get the daytime heating going.
There is not a lot of CAPE with this system and with the clouds, the
CAPE is not increasing very rapidly this afternoon. As the afternoon
goes on, there will be a few less of the lower clouds and the thiner
cirrus will allow for a little more heating and therefore the CAPE
should increase.

In addition, a cold front has moved into the northwest part of the
area and expect it to continue to move to the southeast during the
remainder of the afternoon and evening. With the cold front and a
little heating, expect there to be a few thunderstorms develop later
this afternoon and continue into the evening. The better chance for
thunderstorms will be in the east/southeast as the front moves into
the area with a little time after the showers move out of the area,
along with the lower clouds. The window for thunderstorms is
relatively narrow as the CAPE will decrease as the sun goes down
this evening. Expect a few lingering showers and thunderstorms into
the overnight hours, but by morning clouds will start to decrease.

On Wednesday, a surface high builds into the area. The clouds will
decrease during the morning and mostly sunny skies are expected for
most of the day. With the sunshine, have warmed temperatures a
little.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Jun 11 2019

The surface high is expected to move to the southeast Wednesday
night. The mostly clear skies are expected to continue Wednesday
night into Thursday. By Thursday, the surface gradient tightens and
the south winds increase a little on Thursday. Temperatures should
also warm up some.

A couple of weak upper waves move through Thursday night into Friday
and there could be some on and off showers and thunderstorms. With
south winds, temperatures continue to warm up.

The next upper wave that approaches, also has a cold front with it.
The wave moves through the area Friday night. This appears to be a
little stronger wave, but the models have a few differences in the
strength of the wave and timing. The front moves through the area
Friday night into Saturday. Saturday will remain on the warmer side.
There could be a little lingering morning convection.

The period Saturday afternoon through Tuesday should be a fairly
active period. There are several mainly weak upper level waves that
move through the area. It will not be raining all of the time, but
there will be on and off chances for thunderstorms. The best chance
appears to be Monday night into Tuesday when the strongest wave is
expected. Temperatures should remain in the mid 70s to mid 80s for
much of the period.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 622 PM CDT Tue Jun 11 2019

A surface cold front has reached KEAR and was near KGRI at 00Z
Wednesday. The passage of the front will bring a wind shift to the
N/NW and the potential for a few showers/thunderstorms this
evening. The convection is expected to be hit or miss during the
evening and mainly focused south of KEAR and KGRI. Thunderstorm
activity will diminish overnight with dry/VFR conditions forecast
heading into Wednesday. Look for north winds to increase on
Wednesday with gusts around 25kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Fay
Hazardous weather outlook, Jun 11, 3:49 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
349 PM CDT Tue Jun 11 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
349 PM CDT Tue Jun 11 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Thunderstorms are expected across the area through tonight. A few
of these storms could be strong to severe through around 10 pm.
The main threats will hail to the size of quarters and wind gusts
to 60 mph. The best chances will be along and south of the
Kansas...Nebraska state line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Intermittent chances for thunderstorms are expected Thursday night
through Monday. It is too early to determine if these storms will
be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 11, 3:18 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
318 PM CDT Tue Jun 11 2019

KSZ007-112045-
Jewell KS-
318 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL COUNTY UNTIL 345
PM CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burr Oak to near Esbon. Movement was east
at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mankato, Jewell, Formoso, Ionia, Randall and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3958 9794 3958 9849 3978 9850 3986 9830
      3985 9793
TIME...MOT...LOC 2017Z 271DEG 39KT 3983 9829 3976 9845

Fay
Special weather statement, Jun 11, 4:18 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
418 PM CDT Tue Jun 11 2019

KSZ007-019-112145-
Jewell KS-Mitchell KS-
418 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scottsville, or 9 miles northeast of Beloit, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Scottsville.

LAT...LON 3950 9807 3967 9793 3942 9793
TIME...MOT...LOC 2117Z 291DEG 25KT 3953 9796

Pfannkuch
Special weather statement, Jun 11, 6:06 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
606 PM CDT Tue Jun 11 2019

KSZ018-112330-
Osborne KS-
606 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE COUNTY UNTIL 630
PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Alton, or 34 miles northeast of Emmeram, moving
southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Osborne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3940 9893 3946 9886 3935 9856 3923 9871
TIME...MOT...LOC 2305Z 305DEG 28KT 3940 9884

Pfannkuch
Special weather statement, Jun 11, 6:22 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT Tue Jun 11 2019

KSZ018-112345-
Osborne KS-
622 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL
645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Natoma, or 18 miles north of Emmeram, moving southeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3918 9905 3922 9905 3927 9901 3918 9879
      3913 9883 3913 9899
TIME...MOT...LOC 2322Z 298DEG 21KT 3921 9900

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:51 PM CDTSpecial Weather StatementGIDDawson39 min
Jun 11, 3:18 PM CDTSpecial Weather StatementGIDJewell27 min
Jun 11, 4:18 PM CDTSpecial Weather StatementGIDMitchell27 min
Jun 11, 6:06 PM CDTSpecial Weather StatementGIDOsborne24 min
Jun 11, 6:19 PM CDTSevere Thunderstorm WarningGIDOsborne26 min
Jun 11, 6:22 PM CDTSpecial Weather StatementGIDOsborne23 min
Jun 11, 6:46 PM CDTSpecial Weather StatementGIDOsborne29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.